Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 25, 2017, 5:46 PM PDT for Siskiyou County, California. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2017, 5:46 PM PDT (00:46 UTC)
- Expired
- Jul 25, 2017, 6:15 PM PDT
- In force
- 29 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 92 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:00 PM PDT | HAIL 0.75 | 16 Sw Etna, CA | SPOTTER REPORTED LARGE AMOUNTS OF SMALL HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 824 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2939 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185
WUUS56 KMFR 260046
SVRMFR
CAC093-260115-
/O.NEW.KMFR.SV.W.0030.170726T0046Z-170726T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
546 PM PDT TUE JUL 25 2017
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
Southwestern Siskiyou County in northern California...
* Until 615 PM PDT
* At 545 PM PDT, a severe thunderstorm was located 12 miles east of
Nordheimer Campground, or 20 miles east of Orleans, moving
southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Siskiyou County, but will affect portions of Sawyers
Bar Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4141 12310 4128 12303 4114 12325 4138 12339
TIME...MOT...LOC 0045Z 067DEG 8KT 4133 12313
HAIL...1.00IN
WIND...60MPH
$$
MAS1 follow-up statement
143
WWUS56 KMFR 260106
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
606 PM PDT TUE JUL 25 2017
CAC093-260116-
/O.EXP.KMFR.SV.W.0030.000000T0000Z-170726T0115Z/
Siskiyou CA-
606 PM PDT TUE JUL 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SISKIYOU COUNTY
WILL EXPIRE AT 615 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4141 12310 4128 12303 4114 12325 4138 12339
TIME...MOT...LOC 0106Z 067DEG 8KT 4131 12319
$$
MASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:45 PM PDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 25, 3:45 PM PDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Medford OR
345 PM PDT Tue Jul 25 2017
.SHORT TERM...Today through Wednesday night...
Showers and thunderstorms have blossomed this afternoon generally
from Crater Lake National Park north and northeastward, from Winter
Rim eastward, and across Northern California. The activity, thus
far, has been very slow moving. Despite this slow movement, storm
cores have been very narrow, so the footprint of lightning appears
to be substantially outside of storm cores, for the most part.
Through this evening we expect storm motion to slowly increase.
However, a complicating factor is counteracting increasing low
level northwest winds coming from the West Side and heading
eastward this evening. This is likely to undercut development that
will be generally drifting in from the east. We expect some cells
to form on the Siskiyous and in the Upper Klamath Basin this
evening, attempting to drift onto the West Side this evening and
overnight. Given the current wind flow and the undercutting
northwesterly low level winds, expect that more southeastern edges
of the West Side such as eastern Douglas County, the Ashland area,
and the Applegate are areas to keep a close eye on for thunderstorm
activity this evening and overnight. We have reached convective
temperature here at the airport at 98 degrees now, which greatly
increases the chances that storms will roll into the valley this
evening. With precipitable water values up around and inch, some
areas will see locally heavy rainfall up to about and inch from
these storms. However, due to the nature of the monsoon, some areas
will receive no rain and, possibly, cloud to ground lightning.
Tonight into Wednesday there is expected to be a trough lingering
across the middle of the East Side to the Cascades, possibly into
Jackson County, so we have left some threat of thunder in overnight
into Wednesday morning. Wednesday afternoon and evening showers and
storms are expected to form in similar areas to today, but are
likely to begin further west and then kick out to the east faster.
The core of the pesky upper level low will be drifting across
northern California tomorrow afternoon and evening, with 2 of 3
primary models drifting it across Modoc County. Thus, we expect
another round of significant lightning before things calm down on
Thursday. BTL
.LONG TERM...Thursday onward...
The upper low/trough that brought isolated to scattered
thunderstorms over the last four days will finally move east of
our area on Thursday. In it's wake will be a southwest flow. A
weak upper trough will approach southwest Oregon Thursday
afternoon bringing building cumulus in parts of western Siskiyou
County and along and east of the Cascades. However instability is
marginal at best and moisture is lacking. The ECMWF shows some
convective feedback in portions of western Siskiyou County and
Cascades, but suspect this may be overdone due to insufficient
moisture and marginal instability parameters. For now we'll keep
any mention of thunder our of the forecast, but if future model
runs show stronger support for storms, they may need to be added.
The above mention upper trough will be slow to move Friday, but like
Thursday, moisture may be lacking and instability marginal at best.
After Friday, the models differ with the evolution of the weak upper
trough. The GFS brings the upper trough just west of the bay area in
California Saturday and could tap into some monsoonal moisture that
could get drawn up into the eastside along with weak shortwaves.
This scenario could result in at least a slight chance of
thunderstorms. In contrast the ECMWF has the trough weakening and
progressing inland which would yield dry conditions. Either way it's
going to be hot with temperatures approaching triple digits for some
west side locations and low to mid 90s for the eastside. For now did
not mention any chance of thunder, but this will have to be
monitored closely.
The ridge is expected to retrograde west near or over our area
Sunday into early next week with continued dry and hot weather. The
GFS has the ridge portioned further east which could tap into
additional monsoonal moisture which could move into portions of the
eastside. The ECMWF has the ridge centered in northern California
and western Nevada. Right now, we think the the chance for
thunderstorms are low during this time period, but this could
change. Temperatures will remain hot with near triple digit readings
in some westside valley locations and low to mid 90s on the eastside.
-Petrucelli
&&
.AVIATION...25/18Z TAF CYCLE...Along the coast and over the coastal
waters...Isolated MVFR/IFR cigs will increase to areas of MVFR/IFR
cigs this evening and spread into the coastal valleys and lower
Umpqua valley tonight. The lower conditions will clear back to the
coast by late Wednesday morning. Over the remainder of the
area...VFR conditions will prevail...but there will be isolated to
scattered thunderstorm activity, peaking in the afternoon and
evening. Some higher terrain will be obscured near thunderstorms.
&&
.MARINE...Updated 230 PM PDT Tuesday 25 July 2017...Conditions
will remain hazardous to small craft for all areas tonight with
winds diminishing north of Cape Blanco. Seas will subside below
small craft advisory levels north of Cape Blanco on Wednesday, but
the thermal trough will remain in place through the remainder of
this week and into this weekend, with small craft advisory
conditions persisting south of Cape Blanco. -Spilde
&&
.FIRE WEATHER...Updated 200 PM Tuesday 25 July 2017...Scattered
thunderstorms are forecast over the majority of the forecast
area this afternoon and evening, focused primarily from the
Siskiyous and Cascades eastward. However, thunderstorms do have
the potential to move off the terrain and over the West Side
valleys. Some storms will produce wetting rain because of the
increasing moisture and expected slow storm motion, but abundant
lightning will still cause fire starts.
Tonight there is continued potential for thunderstorms, and it looks
like the biggest threat will be east of the Cascades. It now looks
like some areas will have scattered coverage, so the Red Flag
Warning will be extended through the night for those areas.
On Wednesday the upper low that is now along the Northern California
coastline will move eastward, so the area of potential thunderstorm
activity will also move eastward. Therefore, the Red Flag Warning
for Wednesday will not include some west side areas that are in
today's warning.
The thunderstorm threat will diminish Wednesday night as the upper
low moves out to the east of the area and southwest to west
flow aloft develops over the area. This will likely lead to
breezy west winds during the second half the week.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT Wednesday for
ORZ617-621-623>625.
Red Flag Warning until 11 PM PDT this evening for ORZ620-622.
CA...Red Flag Warning until 11 PM PDT Wednesday for
CAZ280-281-284-285.
Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Friday for PZZ356-376.
Hazardous Seas Warning until 11 PM PDT this evening for
PZZ356-376.
Small Craft Advisory for hazardous seas until 5 AM PDT Wednesday
for PZZ350-370.
BTL/JRS/MASIn the hours before
Special weather statement, Jul 25, 4:28 PM PDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Medford OR 428 PM PDT TUE JUL 25 2017 CAZ081-260000- Central Siskiyou County CA- 428 PM PDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SISKIYOU COUNTY UNTIL 500 PM PDT... At 426 PM PDT, Doppler radar was tracking a strong thunderstorm over Edgewood, or 13 miles northwest of Mount Shasta, moving northwest at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rainfall may also cause ponding of water on roadways. Locations impacted include... Gazelle...Edgewood and portions of Interstate 5. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4147 12243 4145 12248 4151 12262 4158 12250 TIME...MOT...LOC 2326Z 138DEG 6KT 4148 12247 MAS
Special weather statement, Jul 25, 4:43 PM PDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Medford OR 443 PM PDT TUE JUL 25 2017 CAZ080-260030- Western Siskiyou County CA- 443 PM PDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SISKIYOU COUNTY UNTIL 530 PM PDT... At 442 PM PDT, Doppler radar was tracking a strong thunderstorm near Scott Bar, or 18 miles east of Happy Camp, moving west at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rainfall may also cause ponding of water on roadways. Locations impacted include... Scott Bar. * This includes... Highway 96 in California between mile markers 66 and 69. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4172 12294 4164 12304 4169 12327 4182 12311 TIME...MOT...LOC 2342Z 102DEG 5KT 4169 12304 MAS
Local storm report, Jul 25, 4:55 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
455 PM PDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 5 SW SCOTT BAR 41.69N 123.07W
07/25/2017 E0.75 INCH SISKIYOU CA PUBLIC
SIZE ESTIMATED. OBSERVER WOULD CALL BACK IF
LARGER HAIL OBSERVED.
&&
CZSSpecial weather statement, Jul 25, 5:08 PM PDT, 38 minutes before
Special Weather Statement National Weather Service Medford OR 508 PM PDT TUE JUL 25 2017 CAZ080-260045- Western Siskiyou County CA- 508 PM PDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SISKIYOU COUNTY UNTIL 545 PM PDT... At 508 PM PDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Indian Scotty Campground, or 11 miles southeast of Happy Camp, moving west at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rainfall may also cause ponding of water on roadways. This storm will remain over mainly rural areas of west central Siskiyou County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4173 12314 4165 12317 4164 12337 4179 12330 TIME...MOT...LOC 0008Z 096DEG 10KT 4170 12320 MAS
Local storm report, Jul 25, 5:23 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
523 PM PDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 1 S ADIN 41.19N 120.95W
07/25/2017 M0.25 INCH MODOC CA TRAINED SPOTTER
&&
CZSSpecial weather statement, Jul 25, 5:40 PM PDT, 6 minutes before
Special Weather Statement National Weather Service Medford OR 540 PM PDT TUE JUL 25 2017 CAZ080-260115- Western Siskiyou County CA- 540 PM PDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SISKIYOU COUNTY UNTIL 615 PM PDT... At 540 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Etna, or 22 miles east of Orleans, moving west at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rainfall may also cause ponding of water on roadways. This storm will remain over mainly rural areas of west central Siskiyou County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4141 12304 4128 12308 4127 12331 4151 12326 TIME...MOT...LOC 0040Z 106DEG 9KT 4134 12310 MAS
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:20 PM PDT | Areal Flood Advisory | MFR | Siskiyou | 115 min |
| Jul 25, 10:53 PM PDT | Red Flag Warning | MFR | Modoc, Siskiyou | 22 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.